Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Columbia, SC

March 5, 2005Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 5, 2005, 2:05 PM EST for Richland County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2005, 2:05 PM EST (19:05 UTC)
Expired
Mar 5, 2005, 2:30 PM EST
In force
25 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 1:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 051906
SVRCAE
SCC079-051930-
/O.NEW.KCAE.SV.W.0012.050305T1905Z-050305T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EST SAT MAR 5 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITIES OF...WOODFIELDS...DENTSVILLE

* UNTIL 230 PM EST

* AT 155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES NORTHWEST OF
  DENTSVILLE...OR ABOUT 7 MILES NORTHEAST OF IRMO...AND MOVING SOUTH
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR DENTSVILLE BY 210 PM EST
  NEAR WOODFIELDS BY 215 PM EST
  
PEOPLE IN THE PATH OF THIS SEVERE THUNDERSTORM SHOULD BE ALERT FOR
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN OCCUR WITH ANY THUNDERSTORM.


LAT...LON 3425 8114 3417 8113 3402 8088 3419 8084

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:03 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 5, 1:03 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
103 PM EST SAT MAR 5 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
COLD FRONT CURRENTLY IN THE MOUNTAINS NORTH CAROLINA/SOUTH
CAROLINA. RADAR SHOWING ISOLATED THUNDERSTORMS DEVELOPING IN THE
PIEDMONT SOUTH CAROLINA AND EAST CENTRAL GEORGIA MOVING SOUTHEAST.
VERY COLD TEMPERATURES AT 500MB WITH TEMPS AROUND -27C
WILL SHIFT EAST THIS AFTERNOON...STEEPENING LAPSE RATES. TEMPS IN
THE CAE AREA AROUND 70. LAPS SOUNDING AT 17Z FOR CAE GIVES 427
J/KG CAPE...LI AROUND -2 AND TOTALS TOTALS INDEX 53. STRONG SHORT WAVE
SEEN ON WATER VAPOR IN WEST KENTUCKY MOVING SOUTHEAST...MODELS
SUGGEST GOOD OMEGA ESPECIALLY LATE AFTERNOON AND EAST OF CAE. 0-6
KM SHEAR STRONG 40 M/S THIS AFTERNOON. APPEARS POTENTIAL FOR
SEVERE THUNDERSTORMS THIS AFTERNOON WITH DAMAGING WIND GUSTS MAIN
THREAT...ANY SHOWER CAPABLE OF WINDS IN EXCESS OF 40 MPH.

MODELS IN GOOD AGREEMENT WITH COLD FRONT EAST OF AREA BY 00Z AND
MAINLY CLEAR SKIES OVERNIGHT. EXPECT MIXING EARLY WITH GUSTY WINDS
THROUGH AROUND 900 PM...THEN DIMINISHING. COLD ADVECTION
OVERNIGHT...CURRENT FORECAST MINIMUM TEMPS LOOK GOOD IN THE LOW
TO MID 30S. MOSTLY SUNNY SUNDAY WITH WEAK WARM AIR ADVECTION BY
AFTERNOON. MONDAY SHOULD BE WARM WITH INCREASING SOUTHWEST
FLOW...BUT MOISTURE ALSO INCREASING BY AFTERNOON DUE TO INFLUX OF
SOME GULF MOISTURE. NAM 850MB FLOW STRONGER THAN YESTERDAY WITH
MOISTURE TRANSPORT...MORE LIKE GFS. GUIDANCE SUGGEST ISOLATED
SHOWERS LATE AFTERNOON CSRA MONDAY DUE TO ISENTROPIC LIFT...THEN
GOOD CHANCE REST OF FORECAST AREA AS SHORT WAVE MOVES THRU AND
ISENTROPIC LIFT INCREASES. WILL KEEP 50 POP MONDAY NIGHT...THROUGH
EARLY TUESDAY.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
COLD FRONT MOVING EAST OF AREA TUESDAY
MORNING...ENSEMBLES AND ECMWF A LITTLE SLOWER MOVING FRONT EAST OF
AREA THAN GFS...SO WILL KEEP SLIGHT CHANCE POPS THROUGH
MORNING...THEN DECREASING CLOUDS. GFS TRENDING TOWARD EAST COAST
LONG WAVE TROUGH BY END OF PERIOD...WITH SEVERAL CLIPPER SYSTEMS
MOVING THRU AREA. ENSEMBLES SUPPORT LOW CHANCE POPS ESPECIALLY
THU/FRI PERIOD AND TEMPS BELOW CLIMATOLOGY.

&&

.AVIATION...
BAND OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON IN ASSOCIATION WITH A COLD FRONT.
SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO AROUND 40 KNOTS. VFR CONDITIONS TONIGHT.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA.
GA...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA.

&&

AWP
Hazardous weather outlook, Mar 5, 12:08 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1208 PM EST SAT MAR 5 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061029-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1208 PM EST SAT MAR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
.WINDS...A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING.
REFER TO LAKE WIND ADVISORY PRODUCT IDENTIFIER (CAENPWCAE) ISSUED BY
THIS OFFICE AT 1156 AM.

.THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF SHOWERS WITH ISOLATED
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. A FEW OF THESE STORMS
MAY PRODUCE PEA SIZED TO DIME SIZED HAIL AND WIND GUSTS OF 40 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR LOCAL RADIO OR TV OR NOAA WEATHER RADIO.

RCC

In the hours before

Special weather statement, Mar 5, 12:15 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1215 PM EST SAT MAR 5 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052100-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1215 PM EST SAT MAR 5 2005

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
AN APPROACHING COLD FRONT WILL HAVE LIMITED MOISTURE TO WORK WITH.
HOWEVER...THERE MAY BE ENOUGH MOISTURE FOR WIDELY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS. THE TIME PERIOD FOR THIS ACTIVITY IS
THROUGH 5 PM THIS AFTERNOON. BECAUSE OF A LOW FREEZING LEVEL NEAR
6500 FEET...THE MAJOR THREAT OF SEVERE WEATHER WILL BE PEA SIZED TO
DIME SIZED HAIL IF A SEVERE THUNDERSTORM DOES INDEED DEVELOP. A FEW
OF THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 60 MPH IF THEY
BECOME STRONG ENOUGH.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH 5 PM.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 2:00 PM ESTSevere Thunderstorm WarningCAELexington30 min
Mar 5, 2:21 PM ESTSevere Thunderstorm WarningCAELexington, Richland81 min
Mar 5, 2:58 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter77 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.